New York, 2007

Hail and Damaging Winds in New York, September 27, 2007

September 27, 2007 · NWS ALY · 9 events in 3 counties and zones

A nearly stationary frontal boundary across central New York State gradually moved east during Thursday afternoon on September 27th. With a very warm, moist and unstable air mass in place to the east of this boundary, scattered strong to isolated severe thunderstorms developed across portions of eastern New York State Thursday afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A nearly stationary frontal boundary across central New York State gradually moved east during Thursday afternoon on September 27th. With a very warm, moist and unstable air mass in place to the east of this boundary, scattered strong to isolated severe thunderstorms developed across portions of eastern New York State Thursday afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 27, 2:55 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 27, 2:55 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT THU SEP 27 2007

.SYNOPSIS...
A FRONTAL SYSTEM WAS STALLED ACROSS THE FORECAST AREA THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WERE OCCURRING IN THE
UNSTABLE AIR MASS SOUTH OF THE FRONT. A WAVE OF LOW PRESSURE
WILL MOVE ALONG THE FRONT TONIGHT RESULTING IN A RAINY NIGHT
OVER THE REGION.  AS THE LOW LIFTS INTO CANADA THE FRONT
WILL MOVE SOUTH AND EAST OF THE REGION. HIGH PRESSURE WILL
BUILD IN FROM THE WEST FRIDAY AND BRING COOLER WEATHER FOR
THE WEEKEND. THE HIGH WILL CENTER OVER THE REGION ON SUNDAY
AND BRING ABOUT A FLOW OF WARMER AIR INTO THE REGION FOR
THE START OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH 690 IN EFFECT UNTIL 10 PM FOR THE
ENTIRE FORECAST AREA FOR DAMAGING WINDS AND LARGE HAIL. THE
MORNING SOUNDING AT ALBANY HAD A CAPE OF JUST UNDER 2300 J/KG
WITH A LITTLE UNDER 1800 J/KG INDICATED ON THE SOUNDING AT
UPTON...WITH PWAT HERE AT ALBANY 1.54 INCHES WHICH WAS NEARLY
TWICE NORMAL. AS OF MID AFTERNOON STILL ONLY SCATTERED ACTIVITY
INDICATED BY RADARS ALTHOUGH CELLS OVER THE CATSKILLS ACROSS
THE CAPITAL REGION INTO SOUTHERN VERMONT WERE STARTING TO
ORGANIZE INTO A LINE. WE HAVE LIKELY TO CATEGORICAL POPS WITH
ENHANCED WORDING THROUGH THE END OF THE WATCH AT 10PM.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS THE FRONT GETS CLOSER AND THEN MOVES THROUGH THE REGION TONIGHT
EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING WITH A
DIMINISHING CHANCE OF THUNDER AS THE NIGHT WEARS ON...WITH
CATEGORICAL POPS GRADUALLY MIGRATING SOUTH AND EAST AS THE
FRONTAL SYSTEM EVENTUALLY DROPS SOUTH. ON FRIDAY THE UPPER
TROF MOVES EAST AS THE SURFACE LOW MOVES NORTH AND THE FRONT
DROPS SOUTH OF THE REGION. WE HAVE POPS DIMINISHING FROM
CATEGORICAL/LIKELY IN THE MORNING TO CHANCE BY MIDDAY TO
NONE BY LATE EVENING. HIGHS FRIDAY WILL RANGE FROM THE
50S OVER THE ADIRONDACKS TO THE LOW 70S IN THE MID HUDSON
REGION OF NEW YORK. CLOUDS WILL CLEAR OUT LATE FRIDAY NIGHT
WITH LOWS SATURDAY MORNING FROM THE UPPER 30S IN THE
ADIRONDACKS AND SOUTHERN VERMONT TO NEAR 50 IN THE MID HUDSON
REGION OF NEW YORK.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A 500 HPA HIGH PUSHES NORTH FROM THE TENNESSEE VALLEY INTO THE
MID ATLANTIC STATES AND ESTABLISHES ITSELF JUST OFF THE MID
ATLANTIC COAST FOR MUCH OF THE WEEK...WITH A SURFACE HIGH
CENTERED OFFF THE NEW ENGLAND COAST. THIS WILL BRING ABOUT A
FLOW OF WARM AIR FROM THE OHIO VALLEY WITH A GRADUAL WARMING
TREND...WITH AFTERNOON HIGHS FROM THE UPPER 60S TO THE MID 70S
BY THE MIDDLE OF THE WEEK AND LOWS FROM THE MID 40S TO THE MID
50S...ABOUT TEN DEGREES ABOVE NORMAL FOR EARLY OCTOBER. IT WILL
ALSO BE DRY DURING THIS PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS CONTINUE THIS AFTERNOON...THEN SHOWERS AND STORMS
DEVELOP WEST AND NORTH OF THE AIRPORTS...AND BUILD EAST AND SOUTH.
DURING THE LATE AFTERNOON...SOME THUNDERSTORMS ARE POSSIBLE AROUND
GFL WITH BRIEF PERIODS OF IFR CEILINGS AND VISIBILITIES. SHOWERS
AND STORMS WILL BUILD INTO ALB AND POU TOWARD EVENING...AND
AGAIN...BRIEF PERIODS OF IFR CEILINGS AND VISIBILITIES WILL OCCUR
IN THUNDERSTORMS. MORE RAIN AND SHOWERS OVERNIGHT ALL AREAS WITH
PREDOMINANT MVFR...BORDERING ON IFR CEILINGS AND VISIBILITIES
THROUGH THE EARLY MORNING HOURS. THE RAIN ENDS AFTER SUNRISE...AND
BY MID MORNING...CONDITIONS WILL TREND TO MVFR...AND EVENTUALLY
VFR BY MIDDAY. WINDS TONIGHT WILL BE LIGHT SOUTH TO
SOUTHWEST...BUT GUSTY IN THUNDERSTORMS. TOMORROW...WINDS SHIFT TO
NORTHWEST AND INCREASE TO NEAR 10 KT.

OUTLOOK...
SAT THROUGH TUE...MAINLY VFR. POSSIBLE MVFR/IFR WITH LATE
NIGHT/EARLY MORNING FOG...ESPECIALLY AT KGFL. OTHERWISE NO SIG WX.

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PERSIST THROUGH TONIGHT...AS A WAVE OF LOW PRESSURE MOVES ALONG A
STALLED FRONTAL BOUNDARY. MOIST CONDITIONS WITH RELATIVE HUMIDITIES
NEAR 100 PERCENT WILL OCCUR DUE TO RAINFALL AS WELL AS SURFACE
DEWPOINTS IN THE 60S. AS THIS SYSTEM DEPARTS ON FRIDAY...WINDS WILL
SHIFT TO THE NORTHWEST AND BECOME GUSTY. GUSTS OF 20 TO 30 MPH WILL
BE POSSIBLE FRIDAY AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE
50 TO 70 PERCENT RANGE FRIDAY AFTERNOON. THE NORTHWEST FLOW WILL
ALSO BRING DRIER AIR INTO THE REGION.  RELATIVE HUMIDITIES WILL RISE
BACK TO NEAR 100 PERCENT FRIDAY NIGHT...AND DROP DOWN TO 40 TO 55
PERCENT SATURDAY...WITH NORTHWEST WINDS CONTINUING AT 10 TO 20 MPH.

&&

.HYDROLOGY...
SOME MUCH NEEDED RAIN FALLING ACROSS THE REGION IN NE/SW ORIENTED
BANDS OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON. SOME MINOR
INCREASES IN FLOW HAVE SHOWED UP IN A FEW LOCATIONS. WEST CANADA
CREEK FLOWING INTO HINCKLEY RESERVOIR CAME UP ABOUT AN INCH SINCE
YESTERDAY. THERE WAS ALSO A SLIGHT FLOW INCREASE IN THE ESOPUS
BELOW ASHOKAN FROM STORMS IN THAT AREA THIS MORNING. STORMS WILL
CONTINUE THIS EVENING AND A MORE WIDESPREAD RAIN EXPECTED TONIGHT
AS THE WAVE MOVES ALONG THE FRONT AND EVENTUALLY THE SURFACE LOW
LIFTS NORTH AND THE FRONT SWEEPS ACROSS THE REGION. RAINFALL WILL
VARY WIDELY WITH GENERALLY HALF TO ONE AND A HALF INCHES OVER THE
REGION BUT LOCALIZED AMOUNTS OVER TWO INCHES ARE LIKELY IN SOME
SPOTS WITH TORRENTIAL DOWNPOURS FROM THUNDERSTORMS. FLOODING OF
POORLY DRAINED URBAN AREAS MAY OCCUR FROM THE DOWNPOURS AND
SMALLER STREAMS MAY SHOW SHARP RISES BUT LARGER RIVERS WILL
ONLY RISE SLIGHTLY.  MOST OF THE RAIN WILL SOAK INTO THE GROUND.
HIGH PRESSURE WILL MOVE IN FRIDAY NIGHT AND NO RAIN IS FORECAST
THROUGH MID WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...RCK
LONG TERM...RCK
AVIATION...NAS
FIRE WX...NAS
HYDROLOGY...RCK
Hazardous weather outlook, Sep 27, 1:05 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU SEP 27 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1119 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS
AND/OR LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE. PLEASE
REFER TO THE WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ACTIVATED AND ARE REQUESTED TO SEND REPORTS BY
PHONE OR INTERNET TO THE NATIONAL WEATHER SERVICE AT ALBANY.

WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Sep 27, 2:55 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT THU SEP 27 2007

NYZ041-050-272100-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
355 PM EDT THU SEP 27 2007

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH HAIL...WINDS UP
TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GALWAY...OR ABOUT 11 MILES NORTHEAST OF AMSTERDAM...AND
MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROCK CITY FALLS BY 410 PM EDT
MILTON BY 415 PM EDT
6 MILES NORTHWEST OF SARATOGA SPRINGS BY 430 PM EDT
CORINTH BY 450 PM EDT

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Saratoga

When
September 27, 3:20 PM EST
Where
Saratoga County, Wilton
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -73.750

Quarter size hail was reported in Wilton.

Thunderstorm Wind, Saratoga

When
September 27, 3:20 PM EST
Where
Saratoga County, 0.69 mi N of West Milton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.040, -73.930

Two pine trees were reported down near West Milton due to strong thunderstorm winds.

Hail, Saratoga

When
September 27, 3:22 PM EST
Where
Saratoga County, 4 mi N of Saratoga Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
43.138, -73.800

Penny size hail was reported approximately 4 miles north of Saratoga Springs.

Hail, Saratoga

When
September 27, 3:30 PM EST
Where
Saratoga County, Rock City Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -73.950

Quarter size hail was reported near Rock City Falls. The hail had very jagged edges.

Thunderstorm Wind, Saratoga

When
September 27, 3:30 PM EST
Where
Saratoga County, Rock City Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -73.950

Trees were reported down due to strong thunderstorm winds near Rock City Falls. Winds were estimated at near 60 MPH.

Hail, Saratoga

When
September 27, 3:45 PM EST
Where
Saratoga County, 1.01 mi W of Gansevoort
Measured
1 in hail
Reported by
Public
Coordinates
43.200, -73.690

Quarter size hail was reported between exits 16 and 17 on the Adirondack Northway, Interstate 87.

Hail, Warren

When
September 27, 4:45 PM EST
Where
Warren County, Brant Lake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.680, -73.750

Quarter size hail was reported covering the ground in Brant Lake.

Thunderstorm Wind, Warren

When
September 27, 4:45 PM EST to 4:50 PM EST
Where
Warren County, 3 mi W of Brant Lake to 2 mi E of Brant Lake
Measured
87 kt (100 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
43.680, -73.810

Numerous trees were down, and multiple houses were damaged as a result of strong thunderstorm winds at Brant Lake.

A National Weather Service Storm Survey Team found evidence of straight line wind damage as a result of a macroburst, with damage consistent with maximum wind speeds of near 100 MPH. The damage swath was 5 miles long, and 1 mile wide, and occurred on the west and east sides of Brant Lake. The damage on the west side of the lake was more widespread than on the east side.

One large tree fell through the roof of a Palisades Road home, causing an estimated $75,000 in damage.

Lightning, Washington

When
September 27, 5:45 PM EST
Where
Washington County, Hudson Falls
Property damage
$200,000
Reported by
Newspaper
Coordinates
43.300, -73.580

Lightning struck a home on Fourth Street in Hudson Falls at approximately 1745 LST. The lightning is believed to have struck a cable antenna on the roof, which consequently started a fire and then spread.

The fire caused extensive damage to the house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59992, 59997, 59993, 59994, 59998, 59995, 59996, 59999, 60003.